Alert archive / Mississippi / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 339, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Aug 6, 2018, 1:30 PM CDT for 4 counties in Mississippi. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 6, 2018, 1:30 PM CDT (18:30 UTC)
- Expired
- Aug 6, 2018, 2:15 PM CDT
- In force
- 45 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Choctaw County, MS, Clay County, MS, Oktibbeha County, MS, Webster County, MS
The radar
The Columbus AFB radar (KGWX), 79 km from the middle of the area, began a volume at 18:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 6, 1:34 PM CDT | HAIL 1 | 4 Sse Maben, MS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 6.5 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1643 J/kg
- Mixed-layer CIN
- -69 J/kg
- Mixed-layer LCL
- 1018 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -41 m²/s²
- 0-3 km storm-relative helicity
- -73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
438
WUUS54 KJAN 061830
SVRJAN
MSC019-025-105-155-061915-
/O.NEW.KJAN.SV.W.0339.180806T1830Z-180806T1915Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
130 PM CDT MON AUG 6 2018
The National Weather Service in Jackson has issued a
* Severe Thunderstorm Warning for...
Northeastern Choctaw County in central Mississippi...
Northwestern Oktibbeha County in northeastern Mississippi...
East central Webster County in north central Mississippi...
Southwestern Clay County in northeastern Mississippi...
* Until 215 PM CDT.
* At 129 PM CDT, a severe thunderstorm was located near Maben, or 13
miles west of Starkville, moving northeast at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Maben around 135 PM CDT.
Pheba and Cumberland around 200 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3337 8899 3343 8916 3365 8910 3358 8885
TIME...MOT...LOC 1829Z 202DEG 10KT 3351 8904
HAIL...1.00IN
WIND...60MPH
$$
DC3 follow-up statements
736
WWUS54 KJAN 061840
SVSJAN
Severe Weather Statement
National Weather Service Jackson MS
140 PM CDT MON AUG 6 2018
MSC019-025-105-155-061915-
/O.CON.KJAN.SV.W.0339.000000T0000Z-180806T1915Z/
Choctaw MS-Oktibbeha MS-Webster MS-Clay MS-
140 PM CDT MON AUG 6 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM CDT
FOR NORTHEASTERN CHOCTAW...NORTHWESTERN OKTIBBEHA...EAST CENTRAL
WEBSTER AND SOUTHWESTERN CLAY COUNTIES...
At 140 PM CDT, a severe thunderstorm was located near Maben, or 13
miles west of Starkville, moving north at 10 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe storm will be near...
Mathiston around 150 PM CDT.
Maben around 205 PM CDT.
Pheba and Cumberland around 215 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3339 8901 3346 8915 3365 8910 3358 8885
TIME...MOT...LOC 1840Z 199DEG 7KT 3350 8905
HAIL...1.50IN
WIND...60MPH
$$
DC002
WWUS54 KJAN 061854
SVSJAN
Severe Weather Statement
National Weather Service Jackson MS
154 PM CDT MON AUG 6 2018
MSC019-025-105-155-061915-
/O.CON.KJAN.SV.W.0339.000000T0000Z-180806T1915Z/
Choctaw MS-Oktibbeha MS-Webster MS-Clay MS-
154 PM CDT MON AUG 6 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM CDT
FOR NORTHEASTERN CHOCTAW...NORTHWESTERN OKTIBBEHA...EAST CENTRAL
WEBSTER AND SOUTHWESTERN CLAY COUNTIES...
At 154 PM CDT, a severe thunderstorm was located near Maben, or 13
miles west of Starkville, moving northeast at 5 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Maben and Pheba around 215 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3357 8888 3340 8903 3346 8915 3362 8911
TIME...MOT...LOC 1854Z 203DEG 6KT 3351 8905
HAIL...1.00IN
WIND...60MPH
$$
DC148
WWUS54 KJAN 061907
SVSJAN
Severe Weather Statement
National Weather Service Jackson MS
207 PM CDT MON AUG 6 2018
MSC019-025-105-155-061917-
/O.EXP.KJAN.SV.W.0339.000000T0000Z-180806T1915Z/
Choctaw MS-Oktibbeha MS-Webster MS-Clay MS-
207 PM CDT MON AUG 6 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CHOCTAW...
NORTHWESTERN OKTIBBEHA...EAST CENTRAL WEBSTER AND SOUTHWESTERN CLAY
COUNTIES WILL EXPIRE AT 215 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 3357 8888 3340 8903 3346 8915 3362 8911
TIME...MOT...LOC 1907Z 202DEG 10KT 3354 8904
$$
DCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 12:21 PM CDT, 1 hour 9 minutes earlier.
Area forecast discussion, Aug 6, 12:21 PM CDT, 1 hour 9 minutes before
Area Forecast Discussion National Weather Service Jackson MS 1221 PM CDT Mon Aug 6 2018 .UPDATE... Updated for 18Z aviation discussion && .AVIATION... 18Z TAF discussion: VFR conditions are expected through the majority of the next 24 hours. The only concern will be isolated showers and thunderstorms through the early evening hours. The greatest chances will reside in east MS, generally affecting MEI/GTR the most. Decided to include VCSH in these TAFs this afternoon due to ongoing convection in those areas already. Brief reductions to IFR visibilities/ceilings will be possible within any of these showers and storms. Meanwhile patchy fog cannot be ruled out tonight into early tomorrow morning, confidence in coverage is not high enough to warrant mention in the TAFs at this point though. /10/ && .DISCUSSION... Satellite imagery is now showing a broken layer of mid level clouds covering most of the CWA this morning, as these clouds rotate around the mid level cold core in the Delta. Heading into this afternoon, expect today's convection to initiate over eastern MS and over southern Louisiana. The activity in southern Louisiana will move northward, seabreeze-style, into our CWA by later this afternoon. With all of this activity today, expect isolated showers and thunderstorms. Can't rule out a strong storm or two, especially among the seabreeze powered activity. Convection should die down this evening around sunset. /10/ Prior discussion below: Today and Tonight: Satellite imagery this morning showing a narrow area of warm advection/ascent over north central MS associated with quasi-persistent mid level cold core over the northern Delta region. This feature will drift south today and while the models are not that excited about much precip, feel better lapse rates may promote a slightly better coverage of afternoon convection. Otherwise, models seem to agree that sea breeze convection will get going by late morning over the LA coast and drift into the southwest portions by late afternoon, diminishing during the early evening. Continued slow mid level ridging, despite the cutoff cold core feature, will result in slightly warmer temperatures than yesterday. Dewpoints mixing out into the upper 60s over much of the area will keep heat indices from reaching much above 100, despite maximums in the mid 90s./26/ Tuesday through Sunday: Shower and thunderstorm coverage is expected to be fairly low again on Tuesday due to the continued influence of a mid-level ridge of high pressure over the region. Residual moisture and a weakness in the ridge will leave a slight chance for showers and storms across the region, however. It still looks like dewpoint temperatures may mix out to around 70 to 73 degrees on Tuesday, so resultant heat index values will mostly be below 105 degrees. If moisture ends up being a little higher during the day, a few locations could reach the 105 mark. For Wednesday through the weekend, the synoptic pattern across the CONUS will feature an amplifying ridge over the Intermountain West, what will likely be Hurricane John out over the far the far Eastern Pacific Ocean, and upper-level trough centered over the eastern CONUS. The resulting northwesterly to northerly flow over our region will push a frontal boundary into the Mid-South that looks to stall out somewhere around the region for the second half of the week. Deeper moisture pooling along the front will result in some potential for heavy rainfall each day through the end of the week, with disturbances helping to gradually push the better rain chances and amounts farther south across our area through the weekend. Model agreement is fairly high regarding the overall pattern evolution, so have kept POPs in the likely range (70-80%) through Saturday. A developing cutoff low over the Midwest/Great Lakes by late in the weekend should help to keep the stationary front and rain chances around our region into early next week. With the increased rain chances and lowering heights aloft, expect temperatures to be near normal to a few degrees cooler than normal by late this week. /NF/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 94 73 94 73 / 19 16 17 9 Meridian 94 73 96 73 / 22 7 19 10 Vicksburg 94 73 94 74 / 15 13 17 11 Hattiesburg 94 73 94 73 / 22 17 28 7 Natchez 93 72 93 73 / 27 16 23 7 Greenville 93 73 93 73 / 15 6 17 27 Greenwood 94 73 93 73 / 15 5 17 26 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. &&
Hazardous weather outlook, Aug 6, 4:06 AM CDT, 9 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 406 AM CDT Mon Aug 6 2018 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 070915- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar- Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes- Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston- Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper- Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah- Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln- Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest- 406 AM CDT Mon Aug 6 2018 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, north central Mississippi, and south central Mississippi. .DAY ONE...Today and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Sunday. 26 && ...HAZARD LEGEND... No short term hazards expected. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Tropical page... https://www.weather.gov/jan/srh/tropical?office=jan National Hurricane Center Home Page... https://www.nhc.noaa.gov/ Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss
In the hours before
Special weather statement, Aug 6, 1:21 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Jackson MS
121 PM CDT MON AUG 6 2018
MSZ032-033-061900-
Oktibbeha MS-Choctaw MS-
121 PM CDT MON AUG 6 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CHOCTAW AND WESTERN
OKTIBBEHA COUNTIES UNTIL 200 PM CDT...
At 121 PM CDT, Meteorologists were tracking a strong thunderstorm
near Sherwood, or 11 miles west of Starkville, moving northeast at 5
mph.
Winds in excess of 40 mph will be possible with this storm.
This strong thunderstorm will be near...
Longview around 135 PM CDT.
Other locations impacted by this storm include Sturgis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3330 8895 3329 8899 3329 8906 3343 8919
3353 8911 3353 8909 3355 8909 3356 8908
3356 8893 3345 8886
TIME...MOT...LOC 1821Z 231DEG 6KT 3347 8902
DCThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 7:02 PM CDT | Special Weather Statement | JAN | Sharkey, Yazoo | 43 min |
| Aug 5, 9:05 PM CDT | Special Weather Statement | JAN | Holmes | 40 min |
| Aug 6, 1:21 PM CDT | Special Weather Statement | JAN | Oktibbeha | 39 min |
| Aug 6, 2:14 PM CDT | Special Weather Statement | JAN | Choctaw | 31 min |
| Aug 6, 2:35 PM CDT | Special Weather Statement | JAN | Grenada | 25 min |
| Aug 6, 4:09 PM CDT | Special Weather Statement | JAN | Winston | 36 min |
| Aug 6, 5:04 PM CDT | Special Weather Statement | JAN | Madison | 41 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.